Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2018, 5:33 PM MDT for Grant County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 5:33 PM MDT (23:33 UTC)
- Expired
- May 22, 2018, 6:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, ND
The radar
The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:03 PM MDT | HAIL 1.25 | 4 Wnw Carson, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WUUS53 KBIS 222333
SVRBIS
NDC037-230030-
/O.NEW.KBIS.SV.W.0008.180522T2333Z-180523T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
533 PM MDT TUE MAY 22 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Grant County in south central North Dakota...
* Until 630 PM MDT.
* At 532 PM MDT, a severe thunderstorm was located 7 miles southeast
of Elgin, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Elgin around 600 PM MDT.
Carson around 630 PM MDT.
Other locations impacted by this severe thunderstorm include Leith
and Heil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4622 10162 4633 10190 4657 10179 4642 10134
TIME...MOT...LOC 2332Z 208DEG 8KT 4631 10176
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS5 follow-up statements
750
WWUS53 KBIS 222348
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
548 PM MDT TUE MAY 22 2018
NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
548 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...
At 547 PM MDT, a severe thunderstorm was located 6 miles east of
Elgin, moving northeast at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Elgin, Carson, Leith and Heil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4624 10159 4635 10187 4657 10179 4642 10134
TIME...MOT...LOC 2347Z 206DEG 11KT 4637 10172
HAIL...2.00IN
WIND...60MPH
$$
EDWARDS491
WWUS53 KBIS 222354
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
554 PM MDT TUE MAY 22 2018
NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
554 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...
At 553 PM MDT, a severe thunderstorm was located 6 miles east of
Elgin, moving northeast at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Carson, Leith and Heil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4627 10160 4635 10183 4657 10179 4642 10134
TIME...MOT...LOC 2353Z 208DEG 8KT 4638 10171
HAIL...2.00IN
WIND...60MPH
$$
EDWARDS727
WWUS53 KBIS 230007
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
607 PM MDT TUE MAY 22 2018
NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
607 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...
At 606 PM MDT, a severe thunderstorm was located near Carson, or 11
miles east of Elgin, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4634 10148 4635 10159 4640 10174 4654 10169
4642 10134
TIME...MOT...LOC 0006Z 211DEG 20KT 4645 10161
HAIL...1.50IN
WIND...60MPH
$$
EDWARDS640
WWUS53 KBIS 230019
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
619 PM MDT TUE MAY 22 2018
NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
619 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...
At 619 PM MDT, a severe thunderstorm was located near Carson, or 14
miles east of Elgin, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4637 10143 4638 10159 4647 10165 4654 10169
4642 10134
TIME...MOT...LOC 0019Z 215DEG 9KT 4648 10157
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS019
WWUS53 KBIS 230025
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
625 PM MDT TUE MAY 22 2018
NDC037-230034-
/O.EXP.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
625 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY WILL
EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with
this thunderstorm.
LAT...LON 4637 10143 4638 10159 4647 10165 4654 10169
4642 10134
TIME...MOT...LOC 0024Z 208DEG 8KT 4649 10156
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:56 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 22, 2:56 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 356 PM CDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 249 PM CDT Tue May 22 2018 Convective potential highlights the short term forecast. Two areas of potential convective initiation are possible late this afternoon across the southwest and south central. First across the Beach and Medora areas along a weak convergence line, and a second along a density gradient along the northern periphery of the cumulus field from near Bowman to Mandan/Bismarck, and Napoleon. This is evident in the GOES-East Day Cloud Phase Distinction RGB and Visible imagery through 2042 UTC showing towering cumulus with ice at cloud top. However, upper level forcing is rather weak, and sustained initiation would seem to be another hour or two off. SPC has maintained the marginal risk across the southwest and south central where MLCAPE around 900-1500 j/kg and deep layer shear of 25-30 kts supports an isolated severe threat through sunset. Additional, less intense convection is expected to develop across the northwest late this afternoon into the early evening where upper level forcing is greater, but, instability weaker. Thunderstorms may be sustained across the southwest through the overnight with a low level jet propagating into the northwest by early Wednesday morning. On Wednesday, widespread surface dewpoints in the upper 50s to mid 60s are forecast to be in place across much of western and central North Dakota ahead of a surface warm front that will propagate into southwest North Dakota late Wednesday afternoon. With the arrival of multiple impulses late Wednesday afternoon and through evening ahead of the upper low across Montana, convective initiation within the moisture axis ahead of the warm front appears to increase after 21 UTC. ML CAPE around 1500-2500 j/kg and deep veering wind profiles with 0-6km shear around 30kts oriented perpendicular to the moisture axis supports the potential for a discrete supercellular mode late Wednesday afternoon and into the early evening. All hazards are possible with the discrete convection including large hail to golfball size, damaging winds to 70 mph, and a tornado or two cannot be ruled out. Convection is likely to congeal as it propagates north through the late evening into the overnight. .LONG TERM...(Wednesday night through Tuesday) Issued at 249 PM CDT Tue May 22 2018 Convective potential Thursday, and warm temperatures Thursday and Friday highlight the extended forecast. An upper level low is forecast to propagate into central North Dakota by Thursday afternoon. The greatest instability axis may remain across the James River Valley Thursday afternoon to support possible strong to severe convection with dewpoints well into the 60s. The 12 UTC NAEFS depicts 850 mb mean temperature anomalies in the 90th percentiles and above Thursday and Friday across western and central North Dakota. With westerly winds, favored the warmer edge of the 12 UTC global suite. This would put highs in the mid to upper 80s Thursday, and the upper 80s to the lower 90s on Friday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 249 PM CDT Tue May 22 2018 Isolated to scattered rain showers and thunderstorms developing across the west and south central this afternoon, and continuing through the evening. Thunderstorms may continue across the southwest through the night. More widespread thunderstorms are expected Wednesday, especially during the late afternoon and evening, across most of western and central North Dakota. A few storms could be severe Wednesday. VFR conditions outside of rain showers and thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous weather outlook, May 22, 3:00 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 400 PM CDT Tue May 22 2018 NDZ004-005-012-013-023-025-037-048-232100- Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure- 400 PM CDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread thunderstorms are possible Wednesday, especially during the late afternoon through the evening, across most of western and central North Dakota. Some storms could be severe. Large hail to golfball size, damaging winds to 70 mph, and a tornado or two are the primary threats. Locally heavy rain is also possible. The greatest risk for severe weather is along and south of North Dakota Highway 200. There is a chance of thunderstorms across northern North Dakota and the James River Valley on Thursday. A few storms could be strong to severe across the James River Valley. The chance of thunderstorms returns Sunday and Monday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotter activation may be needed on Wednesday. NDZ001>003-009>011-017>022-031>036-040>047-050-051-232100- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- Logan-McIntosh-Dickey- 400 PM CDT Tue May 22 2018 /300 PM MDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible across western North Dakota late this afternoon and evening. Thunderstorms may continue across the southwest into the overnight. Scattered thunderstorms will enter central North Dakota by early this evening. A few storms could be strong across the southwest. The main hazards will be small hail, gusty winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread thunderstorms are possible Wednesday, especially during the late afternoon through the evening, across most of western and central North Dakota. Some storms could be severe. Large hail to golfball size, damaging winds to 70 mph, and a tornado or two are the primary threats. Locally heavy rain is also possible. The greatest risk for severe weather is along and south of North Dakota Highway 200. There is a chance of thunderstorms across northern North Dakota and the James River Valley on Thursday. A few storms could be strong to severe across the James River Valley. The chance of thunderstorms returns Sunday and Monday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotter activation may be needed this afternoon and evening, however, there is a greater chance on Wednesday. PA
In the hours before
Special weather statement, May 22, 4:16 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
516 PM CDT TUE MAY 22 2018
NDZ045-222245-
Sioux ND-
516 PM CDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX COUNTY UNTIL
545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Prairie Knights Resort, or 11 miles northwest of
Fort Yates, moving northeast at 15 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Prairie Knights Resort.
LAT...LON 4617 10091 4638 10083 4629 10057 4628 10058
4625 10056 4623 10056 4621 10058 4612 10073
TIME...MOT...LOC 2216Z 220DEG 12KT 4620 10082
EDWARDSSpecial weather statement, May 22, 4:39 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
439 PM MDT TUE MAY 22 2018
NDZ042-045-222315-
Grant ND-Sioux ND-
439 PM MDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Keldron, or 17 miles northeast of Lemmon. this storm
was nearly stationary.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Sioux
and southwestern Grant Counties.
LAT...LON 4605 10200 4607 10200 4626 10191 4612 10158
4597 10178
TIME...MOT...LOC 2239Z 210DEG 4KT 4608 10185
EDWARDSSpecial weather statement, May 22, 4:52 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
452 PM MDT TUE MAY 22 2018
NDZ041-222315-
Hettinger ND-
452 PM MDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
515 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Mott, moving northeast at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Mott and Regent.
LAT...LON 4632 10249 4637 10261 4645 10260 4661 10221
4640 10207
TIME...MOT...LOC 2252Z 247DEG 17KT 4644 10238
EDWARDSSpecial weather statement, May 22, 4:59 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Bismarck ND 559 PM CDT TUE MAY 22 2018 NDZ045-222330- Sioux ND- 559 PM CDT TUE MAY 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX COUNTY UNTIL 630 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Prairie Knights Resort, or 13 miles north of Selfridge, moving northeast at 10 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Sioux County. LAT...LON 4616 10074 4621 10092 4639 10090 4633 10061 TIME...MOT...LOC 2259Z 208DEG 7KT 4622 10085 EDWARDS
Special weather statement, May 22, 5:11 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Bismarck ND 611 PM CDT TUE MAY 22 2018 NDZ034-045-222345- Sioux ND-Morton ND- 611 PM CDT TUE MAY 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX AND SOUTHEASTERN MORTON COUNTIES UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near Solen, or 23 miles north of Selfridge, moving north at 5 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Solen and Breien. LAT...LON 4632 10076 4637 10099 4654 10098 4647 10064 TIME...MOT...LOC 2310Z 200DEG 5KT 4638 10090 EDWARDS
Special weather statement, May 22, 5:19 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
519 PM MDT TUE MAY 22 2018
NDZ044-230000-
Adams ND-
519 PM MDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haynes, or 6 miles east of Hettinger, moving northeast at 10 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Haynes and White Butte.
LAT...LON 4594 10260 4598 10263 4616 10240 4597 10218
4594 10225
TIME...MOT...LOC 2318Z 232DEG 10KT 4596 10250
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:00 PM MDT | Special Weather Statement | BIS | Adams | 45 min |
| May 22, 4:16 PM MDT | Special Weather Statement | BIS | Sioux | 29 min |
| May 22, 4:39 PM MDT | Special Weather Statement | BIS | Grant | 36 min |
| May 22, 4:47 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 58 min |
| May 22, 4:52 PM MDT | Special Weather Statement | BIS | Hettinger | 23 min |
| May 22, 4:59 PM MDT | Special Weather Statement | BIS | Sioux | 31 min |
| May 22, 5:11 PM MDT | Special Weather Statement | BIS | Sioux | 34 min |
| May 22, 5:19 PM MDT | Special Weather Statement | BIS | Adams | 41 min |
| May 22, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 63 min |
| May 22, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.